Alert archive / Colorado / High Wind Watches in 2020

High Wind Watch 3, NWS Denver/Boulder, CO

November 6, 20204 counties in Colorado

NWS Denver/Boulder, CO issued this high wind watch at Nov 6, 2020, 2:45 PM MST for 4 counties in Colorado. It took effect at Nov 8, 2020, 12:00 AM MST. It was in force for .

The area

The counties it named.

The facts

Issued
Nov 6, 2020, 2:45 PM MST (21:45 UTC)
In effect from
Nov 8, 2020, 12:00 AM MST
Expired
Nov 7, 2020, 5:12 AM MST
In force
Issued by
NWS Denver/Boulder, CO

Counties Elbert County, CO, Lincoln County, CO, Logan County, CO, Washington County, CO

The radar

The Denver radar (KFTG), 90 km from the middle of the area, began a volume at 21:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 9.8 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2020-11-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2020-11-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4305 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
-30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

929 
WWUS75 KBOU 062145
NPWBOU

URGENT - WEATHER MESSAGE
National Weather Service Denver/Boulder CO
245 PM MST Fri Nov 6 2020

COZ046>049-071200-
/O.NEW.KBOU.HW.A.0003.201108T0700Z-201108T1500Z/
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-
Including Agate, Hugo, Limon, Matheson, Forder, Karval, Kutch, 
Punkin Center, Crook, Merino, Sterling, Peetz, Akron, Cope, 
Last Chance, and Otis
245 PM MST Fri Nov 6 2020

...HIGH WIND WATCH IN EFFECT FROM LATE SATURDAY NIGHT THROUGH
SUNDAY MORNING...

* WHAT...South winds 25 to 35 mph with gusts up to 60 mph 
  possible.

* WHERE...Eastern Elbert, Lincoln, Logan, and Washington 
  Counties.

* WHEN...From late Saturday night through Sunday morning.

* IMPACTS...Strong winds will blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result. Travel will be difficult for high profile vehicles. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$
1 follow-up statement
685 
WWUS75 KBOU 071212
NPWBOU

URGENT - WEATHER MESSAGE
National Weather Service Denver/Boulder CO
512 AM MST Sat Nov 7 2020

COZ046>049-072115-
/O.UPG.KBOU.HW.A.0003.201108T0700Z-201108T1500Z/
/O.NEW.KBOU.HW.W.0010.201108T0700Z-201108T1500Z/
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-
Including Agate, Hugo, Limon, Matheson, Forder, Karval, Kutch, 
Punkin Center, Crook, Merino, Sterling, Peetz, Akron, Cope, 
Last Chance, and Otis
512 AM MST Sat Nov 7 2020

...HIGH WIND WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM MST
SUNDAY...

* WHAT...South winds 25 to 35 mph with gusts up to 60 mph 
  expected.

* WHERE...Eastern Elbert and Northern Lincoln Counties, Southern 
  Lincoln County, Logan County and Washington County.

* WHEN...From midnight tonight to 8 AM MST Sunday.

* IMPACTS...Strong winds will blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.
  Travel will be difficult for high profile vehicles, especially
  on east to west oriented roads. Some areas of blowing dust may
  occur to reduce visibility.
  


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Strong winds may lead to property damage. Hazardous driving
conditions due to powerful cross winds will pose a serious risk
for drivers, especially for light weight and high profile
vehicles. Loose outdoor items should be brought inside or secured
properly.

&&

$$

COZ041-045-050-051-072115-
/O.NEW.KBOU.HW.W.0010.201108T0700Z-201108T1500Z/
Elbert/Central and East Douglas Counties Above 6000 Feet-
Central and East Adams and Arapahoe Counties-Sedgwick County-
Phillips County-
Including Castle Rock, Elbert, Fondis, Kiowa, Larkspur, Bennett, 
Byers, Deer Trail, Leader, Julesburg, Ovid, Sedgwick, Amherst, 
Haxtun, and Holyoke
512 AM MST Sat Nov 7 2020

...HIGH WIND WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM MST
SUNDAY...

* WHAT...South winds 25 to 35 mph with gusts up to 60 mph 
  expected.

* WHERE...Palmer Divide including Castle Rock, Elbert, and 
  Larkspur, Eastern Adams and Arapahoe Counties, Sedgwick County 
  and Phillips County.

* WHEN...From midnight tonight to 8 AM MST Sunday.

* IMPACTS...Strong winds will blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.
  Travel will be difficult for high profile vehicles, especially
  along east-to-west oriented roads.
  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Strong winds may lead to property damage. Hazardous driving
conditions due to powerful cross winds will pose a serious risk
for drivers, especially for light weight and high profile
vehicles. Loose outdoor items should be brought inside or secured
properly.

&&

$$

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this high wind watch went out at Nov 6, 2:10 PM MST, 35 minutes earlier.

Area forecast discussion, Nov 6, 2:10 PM MST, 35 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
210 PM MST Fri Nov 6 2020

.SHORT TERM...(This evening through Saturday)
Issued at 210 PM MST Fri Nov 6 2020

Winds have picked up as expected across our southeast plains,
particularly Lincoln and southern Washington Counties, and should
remain 10-20 mph with gusts to 30 mph for the remainder of the
afternoon. Details on fire wx conditions are in the fire wx
section below. Otherwise winds have remained on the light side
across the area. Should be another warm night tonight, especially
along the urban areas, eastern foothills where winds should keep
the atmosphere mixed enough for lows in the 40s to near 50. The
valleys of North,Middle, and South Parks, plus the South Platte
River will be in the 30s mostly but 20s in the coldest mountain
valley spots.

Saturday will be the last day of 70 deg across the plains for the
foreseeable future. The primary trough will be in the Great Basin
on Saturday afternoon, with a weaker short wave out ahead of it
across the Four Corners. Southwest flow ahead of the short wave
trough will continue the warmth for one more day. It will also
bring the southwest winds up quite a bit across the plains in the
mid afternoon. Winds 15-30 mph with gusts exceeding 40 mph are
possible from the Palmer Divide east into Lincoln and Washington
Counties. Elsewhere the winds should not be as strong. In terms of
precipitation Saturday, the lead short wave trough provides some
moisture and weak lift across the west slope higher elevations,
mainly Park and Summit Counties by early evening, and it should be
warm enough to start off as rain below 10,000 ft. The rest of the
details on the lead short wave and the broader trough upstream
are covered immediately below.

.LONG TERM...(Saturday night through Friday)
Issued at 210 PM MST Fri Nov 6 2020

A large upper level trough over western North America will
prevail Saturday night. There will be a closed low dropping south
across the Pacific Northwest and a strong short wave trough lift
northeast across the Central Rockies. Surface pressure falls into
the 980- 990MB range over Wyoming and strong southwest flow aloft
is expected. This will bring strong southerly winds to the eastern
plains with gusts to 60 mph possible. Strong lift from the short
wave trough will move east across Colorado during the night and
early morning. Expect a band of moderate to heavy precipitation
with this. Enough moisture should accompany the lift to produce a
3-6 hour period of snow across the northern mountains. Snow level
starts off above 10000 feet Saturday evening, but should fall to
the valley floors before precipitation ends. East of the
Continental Divide ends up shadowed from most of the
precipitation. Still expect enough lift and moisture for a reduced
band of precipitation to move across the foothills and onto the
nearby plains. Rain/snowfall amounts should be light. The ECMWF
has been steadily showing this late Saturday night and early
Sunday morning. Strong subsidence will be on the heels of the
short wave trough as it races towards the Dakotas. This will bring
dry conditions late Sunday morning and afternoon.

The closed low over the Pacific Northwest drops into the Great
Basin late Sunday and then slowly tracks eastward across the Four
Corners region Monday. As it nears eastern Colorado, it will be
weakening. However there should be enough lift with it to bring
snowfall to the mountains Monday and Monday night. At the surface,
a cold front drops south across the state Monday. Upslope flow
behind it will help produce light snow along the Front Range late
Monday afternoon and into Monday night.

For Tuesday through Friday, a zonal flow aloft will prevail
across the western part of the country. A short wave or two
embedded in the flow aloft should usher in a period of snow for
the mountains. Models show a stronger wave Wednesday night or
Thursday, which could bring snow to the Front Range.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 210 PM MST Fri Nov 6 2020

VFR through Saturday. Winds have gone pretty much according to
plan this afternoon with weak north winds continuing through about
6 or 7 PM at the metro area terminals. They will turn to drainage
(SSW at DEN and APA, W at BJC) and like last night should be
10-14 kts at DEN, 8-12 kts at APA. BJC will be under 10 kts.
Tomorrow winds will pick up out of the south to southwest and
remain there pretty much all day long. Gusts at APA and DEN will
probably exceed 25 kts. BJC may gust to 20 kts. The winds are
expected to continue out of the south to southwest all Saturday
evening and into Sunday morning at APA and DEN, with gusts perhaps
increasing to 35 kts early Sunday morning.

&&

.FIRE WEATHER...
Issued at 210 PM MST Fri Nov 6 2020

RFW conditions are occurring across Lincoln County and are
expected to continue through 5 PM or so. Eastern Elbert and
Washington Counties are also experiencing gusty winds over 20 mph.
Gusts to 30 mph are expected through the afternoon hours in the
areas under the RFW. RH will come up with the setting sun early
this evening.

On Saturday winds will again pick up from the Palmer Divide to DIA
and points east, but south of I-76. Winds could gust 35-40 mph
across Elbert, Washington, and Lincoln Counties, with gusts to 35
mph along and south of I-76. RH for now is not expected to drop
below about 18 percent, so despite the strong winds all afternoon
and evening, we are not planning a RFW. Winds along and west of
I-25, and all across the mountains, should remain well below RFW
criteria.

It will be windy Saturday night and Sunday across eastern
Colorado as a storm system sweeps across the state. The mountains
are expected to pick up snow from this system, but the eastern
plains will see little to no precipitation. It becomes quite dry
behind this system Sunday afternoon with relative humidities
falling into the teens. May eventually need a Fire Weather
Highlight, though it is uncertain if the driest conditions line up
with windy conditions.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
High Wind Watch from late Saturday night through Sunday morning
for COZ046>049.

Red Flag Warning until 5 PM MST this afternoon for COZ241-246-
247-249.

&&

SHORT TERM...Schlatter
LONG TERM...Meier
AVIATION...Schlatter
FIRE WEATHER...Meier/Schlatter
Hazardous weather outlook, Nov 6, 9:09 AM MST, 5 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
909 AM MST Fri Nov 6 2020

COZ030>051-071615-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
909 AM MST Fri Nov 6 2020

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

High fire danger will be in place this afternoon over the Palmer
Divide and east central Plains due to gusty south winds and low
humidity levels. Otherwise it will remain dry with much above
normal temperatures.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Stronger winds are expected on Saturday with elevated fire
danger on the plains, however relative humidity should be
slightly higher. Southerly winds gusting 20 to 35 mph in the
afternoon will increase to 35 to 55 mph overnight as a storm
system nears. This could cause difficult driving conditions for
travelers east or west bound, especially in lightweight or high
profile vehicles. This system will bring snow to the mountains
with a chance of rain and snow at lower elevations. Most of the
precipitation is expected to fall late Saturday night and early
Sunday morning.

Another system is expected Monday bringing cooler temperatures and
a chance for snow to the region.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

Nearby

High Wind Watches in Colorado, 2020Every high wind watch in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.